Try it
Forensic Medicine · Toxicology: naloxone resedation
Sample itemA heroin user is revived with intravenous naloxone but refuses admission. About 90 minutes later he is found drowsy with slow breathing. Why has this happened?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Naloxone acts for a shorter time than many opioids
Naloxone is a competitive antagonist with a duration of about 30 to 90 minutes, shorter than the effect of many opioids. Once it wears off, the unreversed opioid again depresses respiration. Patients should be observed, and repeated doses or an infusion may be needed.
Option by option
A. Naloxone acts for a shorter time than many opioids (correct)
Correct. Naloxone wears off before the opioid does, so sedation and apnoea return.
B. Heroin is stored as a depot that releases it slowly
Heroin has no depot effect from which release follows a delay.
C. Opioid receptors were permanently damaged by heroin
Heroin does not cause permanent receptor damage.
D. Naloxone causes rebound respiratory depression
Naloxone does not itself depress respiration.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Forensic Medicine questions
- ThanatologyInstantaneous muscle stiffening at the moment of death that fixes the last act, for exam…
- ToxicologyTransverse white lines on the nails (Mees' lines) are a feature of chronic poisoning with:
- Forensic serologyThe acid phosphatase test in a forensic laboratory is used to detect:
- InjuriesA wound caused by blunt force that has irregular margins with bridging strands of tissue…